Papaverine

Papaverine Reactions 1680, p272 - 2 Dec 2017 Bilateral mydriasis and symptomatic, angiographic bilateral middle cerebral artery (MCA) vasospasm with end branch stroke in right MCA: case report A 55-year-old woman developed bilateral mydriasis and symptomatic, angiographic bilateral middle cerebral artery (MCA) vasospasm with end branch stroke in right MCA following papaverine toxicity. The woman with a history of rheumatoid arthritis was hospitalised for sudden onset of severe headache. A CT scan showed Hunt and Hess and modified Fisher along with aneurysms at the junction of left AI A2 and anterior communicating artery, left MCA, and right MCA. Subsequently, she underwent a left-sided craniotomy with lumbar drain placement for intraoperative cerebrospinal fluid diversion. Her left MCA was clipped and she was administered 3% intracisternal papaverine 60 mg/2mL over the manipulated vessels of the left anterior cerebral artery, MCA, and internal carotid artery in the oculomotor and suprachiasmatic cisterns as well as the Sylvian fissure. Following emergence from anaesthesia, her light reflex was absent bilaterally. Pilocarpine test showed no pupillary response. Following the neuro- ophthalmologic examination, an intracisternal mediated bilateral mydriasis was identified. Her mydriasis resolved after 23 days. However, her clinical course was complicated by occurrence of symptomatic and angiographic bilateral MCA vasospasm on day 7. Additional complication included minor end-branch stroke in the right MCA on day 20. These complications were considered to have occurred due to sustained papaverine toxicity. The woman received verapamil treatment for vasospasm. She underwent surgery and was discharged from the hospital to acute rehabilitation, after four weeks. Subsequently, she was discharged home. She was followed up in neurology and neurosurgery clinics where her National Institutes of Health Stroke Scale and modified Rankin Scale scores were zero. No residual deficit from the stroke was observed as she had a normal neurological (related with MCA vasospasm) and ophthalmologic examination results. Author comment: "However, in patients with aSAH and a previously spared pupillary examination who undergo aneurysmal clipping, the most likely culprits for a bilateral mydriasis include direct nerve manipulation, vasospasm, hemorrhage, and drug side effects". "In our case, we believe the sustained toxicity of papaverine for weeks occurred in the setting of a postoperative course complicated by clinically significant vasospasm and stroke. . . level." Zhou X, et al. Prolonged Intracisternal Papaverine Toxicity: Index Case Description and Proposed Mechanism of Action. World Neurosurgery 109: 251-257, Jan 2018. Available from: URL: http://doi.org/10.1016/ j.wneu.2017.09.196 - USA 803284033 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680 http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Reactions Weekly Springer Journals

Papaverine

Reactions Weekly , Volume 1680 (1) – Dec 2, 2017
Free
1 page

Loading next page...
1 Page
 
/lp/springer_journal/papaverine-p5NmEk81dI
Publisher
Springer Journals
Copyright
Copyright © 2017 by Springer International Publishing AG, part of Springer Nature
Subject
Medicine & Public Health; Drug Safety and Pharmacovigilance; Pharmacology/Toxicology
ISSN
0114-9954
eISSN
1179-2051
D.O.I.
10.1007/s40278-017-39203-7
Publisher site
See Article on Publisher Site

Abstract

Reactions 1680, p272 - 2 Dec 2017 Bilateral mydriasis and symptomatic, angiographic bilateral middle cerebral artery (MCA) vasospasm with end branch stroke in right MCA: case report A 55-year-old woman developed bilateral mydriasis and symptomatic, angiographic bilateral middle cerebral artery (MCA) vasospasm with end branch stroke in right MCA following papaverine toxicity. The woman with a history of rheumatoid arthritis was hospitalised for sudden onset of severe headache. A CT scan showed Hunt and Hess and modified Fisher along with aneurysms at the junction of left AI A2 and anterior communicating artery, left MCA, and right MCA. Subsequently, she underwent a left-sided craniotomy with lumbar drain placement for intraoperative cerebrospinal fluid diversion. Her left MCA was clipped and she was administered 3% intracisternal papaverine 60 mg/2mL over the manipulated vessels of the left anterior cerebral artery, MCA, and internal carotid artery in the oculomotor and suprachiasmatic cisterns as well as the Sylvian fissure. Following emergence from anaesthesia, her light reflex was absent bilaterally. Pilocarpine test showed no pupillary response. Following the neuro- ophthalmologic examination, an intracisternal mediated bilateral mydriasis was identified. Her mydriasis resolved after 23 days. However, her clinical course was complicated by occurrence of symptomatic and angiographic bilateral MCA vasospasm on day 7. Additional complication included minor end-branch stroke in the right MCA on day 20. These complications were considered to have occurred due to sustained papaverine toxicity. The woman received verapamil treatment for vasospasm. She underwent surgery and was discharged from the hospital to acute rehabilitation, after four weeks. Subsequently, she was discharged home. She was followed up in neurology and neurosurgery clinics where her National Institutes of Health Stroke Scale and modified Rankin Scale scores were zero. No residual deficit from the stroke was observed as she had a normal neurological (related with MCA vasospasm) and ophthalmologic examination results. Author comment: "However, in patients with aSAH and a previously spared pupillary examination who undergo aneurysmal clipping, the most likely culprits for a bilateral mydriasis include direct nerve manipulation, vasospasm, hemorrhage, and drug side effects". "In our case, we believe the sustained toxicity of papaverine for weeks occurred in the setting of a postoperative course complicated by clinically significant vasospasm and stroke. . . level." Zhou X, et al. Prolonged Intracisternal Papaverine Toxicity: Index Case Description and Proposed Mechanism of Action. World Neurosurgery 109: 251-257, Jan 2018. Available from: URL: http://doi.org/10.1016/ j.wneu.2017.09.196 - USA 803284033 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680

Journal

Reactions WeeklySpringer Journals

Published: Dec 2, 2017

References

You’re reading a free preview. Subscribe to read the entire article.


DeepDyve is your
personal research library

It’s your single place to instantly
discover and read the research
that matters to you.

Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.

All for just $49/month

Explore the DeepDyve Library

Search

Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly

Organize

Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.

Access

Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.

Your journals are on DeepDyve

Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.

All the latest content is available, no embargo periods.

See the journals in your area

DeepDyve

Freelancer

DeepDyve

Pro

Price

FREE

$49/month
$360/year

Save searches from
Google Scholar,
PubMed

Create lists to
organize your research

Export lists, citations

Read DeepDyve articles

Abstract access only

Unlimited access to over
18 million full-text articles

Print

20 pages / month

PDF Discount

20% off